Dec 23, 2004
My HIV Doctor is a very well known and therefore I am somewhat hesitant to ask this question. He does not spend any time with me talking about diet or quality of life issues. Your forum has provided me with super info. on these subjects. He simply goes over my lab results, checks me out for less then 10 minuets and is gone. Here is the question. I have been positive for app. 5 years. My meds are Kaletra, Epivir, Zerit. I am experiencing some weight and fat loss but other then that, nothing big. My numbers are relativily good. Not undetectable, CD4 in the 400's. He wants to discontinue the Zerit and Epiver and start me on Epzicom. When I asked him about this he said it was for conveience and no other reason. Because of my concern for drug resistence, is this a good idea? And also, is this new drug the same as my old one? He gave me the option to continue with my old regimine. I have never had trouble adhering to my old regimine. It is now decision time. Please respond as soon as possible. Have a great day and thanks for the valuable info. you provide to us otherwise "ignorant" people.
| Response from Dr. Frascino
Never ever be hesitant to ask a question! Just because your HIV doctor is "well known" doesn't necessarily mean he's either competent or compassionate. Doctor Seuss is well known, but I wouldn't let him take care of my HIV disease. That he "does not spend any time with me talking about diet or quality of life issues" already throws up a red flag in my book. Going over your lab results and doing a superficial 10-minute checkup may occasionally be sufficient, but if that's your regular routine, I'd say it's time for you not only to start asking questions, but also to start demanding more comprehensive care.
You are experiencing weight loss and fat loss, and are considering a new regimen. These are far from trivial issues. Clearly your doctor's reply to your question about changing from Kaletra, Epivir and Zerit to Kaletra plus Epzicom was inadequate. Convenience is not really your issue since you "never had trouble adhering" to your old regimen. Let me start with the facts. Epzicom is not the same as Epivir plus Zerit. Epzicom is a combination of Epivir plus Abacavir. In essence, you'd be switching Zerit for Abacavir. It is true that Zerit has been implicated in the development of lipoatrophy (fat loss); however, prior to considering abacavir, you should understand that this drug also possesses significant toxicity risks, the most serious being a hypersensitivity reaction (similar to a severe allergic reaction) that can result in death. People taking abacavir need to be counseled on the signs and symptoms to watch out for, before beginning the drug. There are also a number of other switch options open to you that would address your concerns about lipoatrophy. Apparently these were not discussed with you. It is not merely a choice of your old regimen versus Kaletra plus Epzicom.
It may be decision time, but at this point, I don't believe you've been given enough information on all the options available for you to make an informed decision. I'd suggest you ask your doctor for an extended visit (at least 30 minutes!) to discuss all treatment options, potential side effects and toxicities. If he is unwilling to cooperate, it's time for you to consider another decision. Is this the guy you want to work with?
As persons living with HIV, we face enormous challenges keeping ourselves healthy. To optimally do so, we need to take a very active role in all our healthcare and treatment decisions. Part of "taking charge" of the situation is assembling a healthcare team that meets your personal standards for both treatment and care. One might assume finding a "well-known" doctor is all that's required, but in reality that is not enough. To increase our chances of keeping ourselves healthy as possible for as long as possible, we need to find the right doctor! Personally, I would suggest searching for an HIV specialist who:
1. is indeed an HIV specialist (ample experience in treating HIV disease).
2. is a "hands-on" practitioner, not just a researcher.
3. keeps up to date on the latest treatments (and encourages you to do the same).
4. is open minded, willing to listen and follows your lead in terms of how actively you want to be involved and how aggressively you want to fight your illness.
5. is connected to a network of other HIV-knowledgeable specialists and is willing to consult with them or refer you to them when necessary.
6. will help you evaluate supplemental or complementary therapies and participate in clinical research trials if you so desire.
7. encourages you to ask any question on any issue at any time, and answers you in language you can understand.
8. is sensitive to your particular lifestyle concerns, is nonjudgmental and does not try to change you.
9. is sensitive to any addiction/abuse history you may have and will openly work with you on recovery-sensitive prescribing and lifestyle options.
10. has a reasonable patient load so that you are not always kept waiting for appointments and so that you don't feel rushed.
11. keeps your medical files confidential.
12. has a personality and "bedside manner" that puts you at ease and makes you feel secure.
13. has an optimistic attitude toward HIV infection.
14. is interested in you as a complete human being a real live person and not just a case or clinical problem.
15. understands "quality of life" issues and adds them into any treatment equation.
Your decision to swap abacavir for Zerit is not an urgent one, so perhaps you should first decide if your ongoing relationship with "Dr. Well-Known" should indeed be ongoing! I'd also suggest you review the information in our "Switching Treatment" forum.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Itchy Rash After Masturbation Sign Of HIV AIDS
- Itchy Vagina After Kissing Stripper Sign Of HIV AIDS
- Muscle Ache After Licking Anus Sign Of HIV AIDS
- Oral Ulcers After Unprotected Oral Sex Without Ejaculation Sign Of HIV AIDS
- Red Eyes After Condom Leak Worried I Have HIV
- Runny Nose After Topping With Condom Does It Mean I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.